Iowa, 2023Flooding in Iowa, May 14 to 16, 2023
May 14 to 16, 2023 · NWS ARX · 5 events in 4 counties and zones
5 inches and some minor flooding along the more narrow, shallow rivers in northeast Iowa. Initial light to moderate rainfall on May 12th quenched soils from a drier than normal spring, while subsequent storms over the weekend of May 13th-14th resulted in rapid runoff and minor flooding along the Little Cedar and Turkey Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Four consecutive days of light to heavy rainfall events during the middle of May resulted in near 1.5 inches and some minor flooding along the more narrow, shallow rivers in northeast Iowa. Initial light to moderate rainfall on May 12th quenched soils from a drier than normal spring, while subsequent storms over the weekend of May 13th-14th resulted in rapid runoff and minor flooding along the Little Cedar and Turkey Rivers. Along the Little Cedar River, the highest realized height above flood stage occurred in Nashua (Chickasaw County) on May 16th with 0.94 feet. Along the Turkey River, the river gauge in Cresco (Howard County) crested 0.57 feet above flood stage on May 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 14, 9:44 PM CST, 16 minutes earlier.
Area forecast discussion, May 14, 9:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1044 PM CDT Sun May 14 2023
.DISCUSSION...(This evening through Sunday)
Issued at 245 PM CDT Sun May 14 2023
Key Messages:
-Morning fog for some in SE MN/WC WI...then a mild and dry start
to the week.
-Elevated fire weather conditions for northern WI.
-Isolated showers/storms possible Tuesday and Wednesday night.
-More widespread showers/storms Thursday afternoon into Friday.
Through Tonight:
Showers continue and radar indicates some breaks formed over the
past hours over southeast MN. However, with frontogenesis and
deformation increasing over the next hours, expecting the I-90
corridor to fill in again with light rain showers. The heavier rates
of ~0.50"/hr have now shifted to the east and dont expect those to
return. However, a rain band of 2-3.5" has fallen from Cresco to
southwest of Decorah to south of Prairie Du Chien, WI near Bagley.
There are some very minor flooding issues, and a small rock slide in
Bagley, and decided to issue a flood advisory for that band this
afternoon.
The entire shield of precipitation should begin to shift southward
as northwest flow becomes dominant. GOES water vapor imagery is
showing the shortwave trough axis of that main "drying" wave
approaching KDLH at 18Z. Thus, the showers will diminish and exit
the area from N->S later this afternoon and evening per latest CAM
guidance.
Depending on the extent of clearing overnight, the area is primed
for fog to form with 5F or less of dewpoint depressions currently
across the area. Have added this to the forecast for Monday morning
and this will need to be monitored for the potential for dense fog.
Some patchy fog signal exists in the 14.12Z HREF and MOS exist over
srn MN.
Monday through Wednesday:
Surface high pressure will build in for Monday with sunshine, and a
milder and drier airmass is forecast to move in from the north. The
clouds will be slower to clear across parts of northeast. The wet
ground may hold temperatures back some. Farther north with
increased mixing and drier ground, mid 70s could be realized. Near
normal temperatures are generally forecast with readings expected to
top out in the 60s and 70s. See below for elevated fire condition
discussion for parts of central WI.
The trough moving across southern Canada and the Great Lakes will
drag a back-door cold front through. Instability progs Tuesday
afternoon have the axis from central MN into the forecast area.
Moisture is limited, however low level and mid level lapse rates
steepen. Forecast soundings have convective temperatures in the mid
70s and we have highs in the 70s to near 80. Storm motions are
northwest to southeast at 30 to 35 mph. Deep layer shear is 30 to
40kts. A few passing showers/storms will be possible. If enough
instability occurs; there is better moisture, with the shear,
small hail would be possible.
Wednesday night through Friday night:
Ahead of the next stronger weather system, a weak shortwave with
showers and a few storms across Minnesota could spread into parts of
southeast MN Wednesday afternoon and Wednesday night. The better
chance for more widespread showers/thunderstorms arrives Thursday
afternoon with the longwave trough dropping southward with some
showers/storms lasting until Friday night. At this time,
instability is more limited, however there is moderate to higher
shear to work with. Mean ensemble probabilities are still in the
.25" or less, however there are some 30 -50% probabilities greater
than o.25". We'll continue to refine the severe weather and
rainfall details as we get closer to Thursday/Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1043 PM CDT Sun May 14 2023
With skies clearling late Sunday evening, the fog potential for
Monday morning has increased at the TAF sites. Recent rainfall, calm
winds, and abundant cooling with clear skies are all coming
together. IFR flight restrictions are likely at both LSE and RST.
That being said, model guidance is lagging behind on this trend, so
confidnece in exact visibility and timing is low. Fog will dissipate
an hour or two after sunrise with mostly clear skies for the
remainder of the day.
&&
.FIRE WEATHER...
Issued at 245 PM CDT Sun May 14 2023
The question for Monday will be how low the dewpoints
will go, how much mixing will occur, and how low the relative
humidities will be. A fire weather watch is in effect for parts of
northern WI from 10am until 10pm Monday north of our forecast area.
Fine fuels are still greening up across north central WI. Currently,
we have minimum RH values mostly 25 to 30 percent, however the 15 to
20 percent lower RH values are not too far away. Should stronger
mixing occur with drier dewpoints being realized with warmer
temperatures, our RH values could drop into the 15 to 25 percent
range. The winds are looking like they will be in the 5 to 15 mph
range with possibly some higher gusts, but still marginal for a
headline in our area. The wet conditions will help a lot, but we'll
continue to monitor conditions from I94 northward.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Baumgardt/Zapotocny
AVIATION...KAA
FIRE WEATHER...Zapotocny
Hazardous weather outlook, May 14, 2:12 AM CST, 19 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
312 AM CDT Sun May 14 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
312 AM CDT Sun May 14 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible Thursday but it is too early to
discern if there would be a severe risk.
.SPOTTER INFORMATION STATEMENT...
Rainfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Local storm report, May 14, 5:17 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN 3 ESE DOUGLAS 44.09N 92.51W
05/14/2023 M1.25 INCH OLMSTED MN BROADCAST MEDIA
LIGHT RAIN ONGOING WHEN MEASUREMENT WAS
TAKEN.
&&Flood, Howard
- When
- May 14, 10:00 PM CST to May 15, 9:30 AM CST
- Where
- Howard County, 3.32 mi ESE of Vernon Spgs to 2.93 mi SE of Cresco Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.332, -92.088
Volunteer observers in Howard County reported 0.97 inches of rainfall near Cresco on May 12th as well as minor flooding in low lying areas near Davis Corners on May 14th. As a result of the heavy rain, the Turkey River in Cresco rapidly rose on May 14th, cresting 0.57 feet above minor flood stage of 1128.5 feet above sea level late that night. It then fell below flood stage during the early morning of May 15th.
Flood, Mitchell
- When
- May 14, 10:00 PM CST to May 15, 9:30 AM CST
- Where
- Mitchell County, 3.61 mi SSW of New Haven to 3.74 mi SSW of New Haven
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.229, -92.668
Significant runoff from heavy rainfall upstream resulted in a rapid rise of water and minor flooding along the Little Cedar River near Orchard on May 15th. Minor flooding was initially realized late on May 14th, with the river cresting 0.51 feet above flood stage of 1081.5 feet above sea level during the early morning of May 15th. It then fell below flood stage later that morning.
Flood, Winneshiek
- When
- May 15, 8:15 AM CST to 4:30 PM CST
- Where
- Winneshiek County, 7.24 mi E of Protivin to 7.55 mi E of Protivin
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.209, -91.957
Significant runoff from heavy rainfall upstream resulted in rapid rises and minor flooding along the Turkey River in Spillville on May 15th. Minor flooding was initially realized the morning of May 15th, with the river cresting 0.48 feet above flood stage of 9.0 feet during the afternoon of May 15th. It then fell below flood stage that evening.
Flood, Chickasaw
- When
- May 15, 11:15 PM CST to May 16, 12:15 PM CST
- Where
- Chickasaw County, 0.76 mi NW of Chickasaw to 0.48 mi NNW of Chickasaw
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.039, -92.508
Significant runoff from heavy rainfall upstream resulted in rapid rises and minor flooding along the Little Cedar River near Ionia on May 16th. Minor flooding was initially realized late on May 15th, with the river cresting 0.68 feet above flood stage of 10.0 feet during the early morning of May 16th. It then fell below flood stage that afternoon.
Flood, Chickasaw
- When
- May 16, 5:00 AM CST to 11:15 PM CST
- Where
- Chickasaw County, 0.34 mi SE of Nashua to 0.18 mi SW of Bradford
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.947, -92.525
Significant runoff from heavy rainfall upstream resulted in a rapid rise of water and minor flooding along the Little Cedar River near Nashua on May 16th. Minor flooding was initially realized during the early morning of May 16th, with the river cresting 0.94 feet above flood stage of 954.5 feet above sea level on the afternoon of May 16th. It then fell below flood stage late that night.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Minnesota, May 14, 2023$1.2 million · 1 event
- Debris Flow in Washington, May 14, 2023$500,000 · 1 event
- Flash Flooding and Hail in Illinois, May 14, 2023$27,000 · 1.75 in hail · 21 events
- Hail and Damaging Wind in Illinois, May 14, 20231.75 in hail · 9 events
- Heat in California, May 14, 20235 events
- Flash Flooding and Damaging Winds in Missouri, May 14, 202356 kt wind · 5 events
- Flooding in Iowa, May 14 to 19, 20234 events
- Flash Flooding in Texas, May 14, 20233 events
- Damaging Winds in Arizona, May 14, 2023$2,000 · 66 kt wind · 2 events
- Damaging Wind in Illinois, May 14, 2023$2,000 · 52 kt wind · 2 events
- Hail in New Mexico, May 14, 20230.88 in hail · 1 event
- Strong Wind in South Carolina, May 14, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100492, 1100497, 1100493, 1100501, 1100502.